Utah, 2026Winter Weather in Utah, March 5 to 7, 2026
March 5 to 7, 2026 · NWS GJT · 2 events in 2 counties and zones
A deep low pressure trough moved eastward out of the Great Basin and tracked across eastern Utah into western Colorado, with above normal moisture pulled in ahead of it. This resulted in moderate snowfall for most mountain ranges in eastern Utah and western Colorado with the central and southern Colorado mountains receiving the heavier snowfall as colder air wrapped into the center of the low as…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low pressure trough moved eastward out of the Great Basin and tracked across eastern Utah into western Colorado, with above normal moisture pulled in ahead of it. This resulted in moderate snowfall for most mountain ranges in eastern Utah and western Colorado with the central and southern Colorado mountains receiving the heavier snowfall as colder air wrapped into the center of the low as it tracked further south over the Four Corners. This favorable northerly flow on the backside of the low along with colder air resulted in higher snowfall amounts in the Uncompahgre Gorge of the Northwest San Juan Mountains and the valleys upstream from Ouray to Montrose.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 5, 4:36 AM MST, 5 hours 24 minutes earlier. Its key messages:
- Mild conditions continue Thursday over most areas but a cold front will be dropping into northeast Utah and northwest Colorado through the day.
- Rain and higher elevation snow showers move into the region from the northwest Thursday spreading to the southeast through the afternoon.
- Showers become widespread across the northern and central mountains through the evening and more widely scattered to the South. Snow levels fall below 5,000 feet by early Friday with the heaviest snow forecast over the northern Utah, and northern and central Colorado mountains.
- The weather dries out Saturday into early next week with temperatures gradually warming back to 10 to 15 degrees above normal.
Area forecast discussion, Mar 5, 4:36 AM MST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
436 AM MST Thu Mar 5 2026
.KEY MESSAGES...
- Mild conditions continue Thursday over most areas but a cold
front will be dropping into northeast Utah and northwest
Colorado through the day.
- Rain and higher elevation snow showers move into the region
from the northwest Thursday spreading to the southeast
through the afternoon.
- Showers become widespread across the northern and central
mountains through the evening and more widely scattered to the
South. Snow levels fall below 5,000 feet by early Friday with
the heaviest snow forecast over the northern Utah, and
northern and central Colorado mountains.
- The weather dries out Saturday into early next week with
temperatures gradually warming back to 10 to 15 degrees above
normal.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 1038 PM MST Wed Mar 4 2026
The forecast remains on track for a strengthening upper-level trough
currently located over northern Nevada to slide eastward towards the
Intermountain West over the next 24 hours. Precipitation chances
increase from west to east Friday afternoon/evening as a cold front
and modest uptick in mositure (130-150% of normal) move across the
forecast area. There will likely be some convective enhancement
within this band of precipitation, so expect rapidly deteriorating
travel conditions during this timeframe. The northern and central
mountains will see the brunt of these travel impacts, but as
temperatures fall behind the front, even the valleys may receive
some light snow.
The coverage of snow showers increases Friday morning as low
pressure slides through north of the I-70 corridor. With cold air in
place behind the front and moisture wrapping into the low, late
Thursday night into Friday morning is when we expect a bulk of the
accumulation to pile up. In total, 4-10" is expected across the
northern and central mountains. The San Juans are projected to pick
up 2-6". Valleys may pick up a light dusting to a couple inches of
snow. Please visit weather.gov/gjt/winter for the latest snowfall
forecast in your area.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 1038 PM MST Wed Mar 4 2026
Potential vorticity/dynamic trop field shows energy continuing
to channelize as the pattern aloft shears apart between a
retrograding low to the Southwest and departing trough to the
Northeast. This will keep weak ascent over the area Friday night
into Saturday as a more defined col pattern sets up across the
4 Corners. Orographics will be limited in the setup but cold air
aloft leads to steeper afternoon lapse rates and lingering
moisture looks to keep some light mountain showers/flurries in
place through sunset on Saturday. Accumulations look negligible
at this point in time but the clouds will likely limit a full
warm up...but overall it will be much warmer than Friday.
Temperatures will continue to climb through early next week
until we return to some 10 to 15 degrees above normal...which
seems to be normal this winter. The remainder of the forecast
looks to be trending drier side even though the blended model
is holding onto some chance PoPs going into Tuesday.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 432 AM MST Thu Mar 5 2026
A winter storm arrives this morning, bringing impacts to most
terminals. As storms begin to move over beginning as soon as
15Z for Utah terminals, and as soon as 22Z for Colorado
terminals, vis may decrease to MVFR or IFR. Cigs could lower
below ILS breakpoints at KASE, KEGE, KRIL, KGJT, KMTJ, KTEX,
and KGUC, and KHDN with higher elevation terminals most likely
to reach these thresholds. Mountain obscuration will be an
additional concern. We expect for these impacts to continue
throughout the TAF period and beyond.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 PM this evening to 6 PM MST
Friday for COZ004-009-013.
Winter Weather Advisory from 6 PM this evening to midnight MST
Friday night for COZ010.
UT...Winter Weather Advisory from noon today to 6 PM MST Friday for
UTZ023.
&&
SHORT TERM...KAA
LONG TERM...15
AVIATION...TGJTHazardous weather outlook, Mar 5, 2:28 AM MST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
228 AM MST Thu Mar 5 2026
COZ001>014-017>023-UTZ022>025-027>029-060930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
228 AM MST Thu Mar 5 2026
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
A storm system arrives from the northwest this morning. Most mountain
ranges will see snow showers during the afternoon, and valleys may
receive a light dusting. Travel impacts will primarily be over
passes.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Snow continues through Saturday morning. Bands of precipitation may
rapidly deteriorate travel through mountain valleys and passes on
Friday afternoon and evening. By the end of the storm, 4 to 10
inches of snow are expected over northern and central Colorado
mountains. 2 to 6 inches are expected over the San Juans.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Weather, Eastern Uinta Mountains
- When
- March 5, 10:00 AM MST to March 7, 12:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 10 to 12 inches of snow fell across the area.
Winter Weather, La Sal & Abajo Mountains
- When
- March 6, 12:00 AM MST to 6:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 4 to 6 inches of snow fell across the area with 4 to 6 over the La Sal Mountains and around 6 inches over the Abajo Mountains.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, March 5 to 6, 20262 deaths · $795,000 · EF2 · 21 events
- Dense Fog in Nebraska, March 5, 20261 death · 1 event
- Tornadoes and Hail in Kansas, March 5 to 6, 2026EF2 · 9 events
- Flash Flooding and Flooding in Ohio, March 5, 2026$55,000 · 16 events
- Dense Fog in Florida, March 5, 20262 injured · 1 event
- Wildfire in Oklahoma, March 5, 2026$20,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 5 to 7, 202610 events
- Winter Weather in Colorado, March 5 to 7, 20269 events
- Blizzard in Alaska, March 5 to 10, 20267 events
- Heavy Snow and Winter Weather in Wyoming, March 5 to 6, 20266 events
- Heavy Snow in Montana, March 5 to 6, 20263 events
- Flooding in Indiana, March 5, 20263 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1325766, 1325767.